Alert archive / Florida / Tornado Warnings in 2012

Tornado Warning 9, NWS Melbourne, FL

June 1, 2012Okeechobee County, Florida

NWS Melbourne, FL issued this tornado warning at Jun 1, 2012, 5:04 PM EDT for Okeechobee County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 5:04 PM EDT (21:04 UTC)
Expired
Jun 1, 2012, 6:00 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:15 PM EDTFUNNEL CLOUD5 W Okeechobee, FLOFF DUTY SHERIFF DEPUTY SIGHTED LARGE FUNNEL CLOUD FOR SEVERAL MINUTES NORTHEAST OF HIS LOCATION AT 8000 BLOCK OF STATE ROAD 70W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WFUS52 KMLB 012104
TORMLB
FLC093-012200-
/O.NEW.KMLB.TO.W.0009.120601T2104Z-120601T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
504 PM EDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN OKEECHOBEE COUNTY IN FLORIDA...
  THIS INCLUDES THE CITIES OF...OKEECHOBEE...BASINGER...

* UNTIL 600 PM EDT.

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NORTH OF THE 
CITY OF OKEECHOBEE...MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
COUNTRY HILLS ESTATES AND RURAL SECTIONS OF OKEECHOBEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.
KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF
STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER.

&&

LAT...LON 2721 8095 2722 8098 2726 8101 2729 8100
      2731 8104 2733 8105 2736 8104 2738 8106
      2756 8071 2756 8069 2715 8068 2714 8070
      2720 8080 2715 8087
TIME...MOT...LOC 2103Z 210DEG 22KT 2732 8080

$$
PB
3 follow-up statements
669 
WWUS52 KMLB 012119
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
519 PM EDT FRI JUN 1 2012

FLC093-012200-
/O.CON.KMLB.TO.W.0009.000000T0000Z-120601T2200Z/
OKEECHOBEE-
519 PM EDT FRI JUN 1 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR 
OKEECHOBEE COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR COUNTRY HILLS
ESTATES...OR 8 MILES SOUTH OF FORT DRUM...MOVING NORTH AT 35 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STRONG BUILDING ON
THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.
KEEP AWAY FROM WINDOWS. GET UNDER A WORKBENCH OR OTHER PIECE OF
STURDY FURNITURE. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.

EVACUATE MOBILE HOMES OR VEHICLES FOR MORE SUBSTANTIAL SHELTER.

&&

LAT...LON 2721 8095 2722 8098 2726 8101 2729 8100
      2731 8104 2733 8105 2736 8104 2738 8106
      2756 8071 2756 8069 2715 8068 2714 8070
      2720 8080 2715 8087
TIME...MOT...LOC 2118Z 184DEG 41KT 2743 8076

$$
PB
750 
WWUS52 KMLB 012152
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
552 PM EDT FRI JUN 1 2012

FLC093-012200-
/O.CON.KMLB.TO.W.0009.000000T0000Z-120601T2200Z/
OKEECHOBEE-
552 PM EDT FRI JUN 1 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHERN
OKEECHOBEE COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A STORM WITH THE POTENTIAL FOR DEVELOPING A TORNADO.  THIS 
ROTATING STORM WAS LOCATED NEAR FOUR SEASONS ESTATES...OR 7 MILES 
NORTHEAST OF OKEECHOBEE...MOVING NORTHEAST AT 40 MPH.

THE STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY. REPORTS OF A LARGE FUNNEL CLOUDS WAS ASSOCIATED 
WITH AN EARLIER STORM MOVING THROUGH THE AREA.

LAT...LON 2721 8095 2722 8098 2726 8101 2729 8100
      2731 8104 2732 8097 2736 8097 2740 8095
      2756 8071 2756 8069 2715 8068 2714 8070
      2720 8080 2715 8087
TIME...MOT...LOC 2150Z 224DEG 38KT 2735 8070

$$
PB
444 
WWUS52 KMLB 012201
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
601 PM EDT FRI JUN 1 2012

FLC093-012211-
/O.EXP.KMLB.TO.W.0009.000000T0000Z-120601T2200Z/
OKEECHOBEE-
601 PM EDT FRI JUN 1 2012

...THE TORNADO WARNING FOR SOUTHERN OKEECHOBEE COUNTY HAS EXPIRED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED
THE WARNING AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2721 8095 2722 8098 2726 8101 2729 8100
      2731 8104 2732 8097 2736 8097 2740 8095
      2756 8071 2756 8069 2715 8068 2714 8070
      2720 8080 2715 8087
TIME...MOT...LOC 2152Z 224DEG 38KT 2736 8068

$$
PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:25 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 1, 3:25 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT FRI JUN 1 2012

.DISCUSSION...TONIGHT/SATURDAY...DEEP MOISTURE WITH PRECIPITABLE
WATER VALUES AVERAGING NEAR 2 INCHES AHEAD OF UPPER TROUGH WILL
ALLOW BAND OF WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND
ISOLATED STORMS TO REMAIN INTACT WITH DROPPED SLOWLY SOUTH OVER
CENTRAL/SOUTH CWA THROUGH THAT AFTERNOON/EVENING. NORTH OF THIS
PRECIP BAND... APPROACHING LARGE SCALE SURFACE BOUNDARY WITHIN
GENERAL REGION OF LARGE SCALE ASCENT WILL ALLOW SOME ADDITIONAL
SCATTERED SHOWERS/STORMS TO REDEVELOP. WILL CONTINUE WITH HIGH
POPS CENTRAL/SOUTH AND MODERATE POPS NORTH INTO THE
EVENING...LOWERING TO SCATTERED OVERNIGHT. A FEW SHOWERS/STORMS
MAY LINGER INTO THE FIRST HALF OF SATURDAY...ESPECIALLY SOUTH
CWA...UNTIL PASSAGE OF UPPER TROUGH AXIS.

SATURDAY NIGHT-SUNDAY NIGHT...LOW LEVEL BOUNDARY WILL CROSS THE
REGION SATURDAY NIGHT...FOLLOWED BY SIGNIFICANT DRYING. WILL
CONTINUE WITH DRY FORECAST SUNDAY...BUT LIGHT OFFSHORE FLOW WILL
ALLOW SEA BREEZE TO FORM ALONG COAST AND TRANSITION INLAND DURING
THE AFTERNOON. CONVERGENCE MAY BE ABLE TO FORCE AN ISOLATED
SHOWER/STORM GIVEN VERY WARM AFTERNOON TEMPS...BUT COVERAGE TOO
LOW TO MENTION AT THIS TIME. TEMPS GENERALLY 2-4 DEGREES ABOVE
NORMAL WITH OFFSHORE FLOW.

MON-FRI...WEAK HIGH PRESSURE WITH THE SURFACE AND LOW LEVEL RIDGE
AXIS TO THE SOUTH OF CENTRAL FLORIDA AND TROUGHING OVER THE
SOUTHEAST RESULTS IN AN EXTENDED PERIOD OF WESTERLY FLOW. WEST TO
SOUTHWEST WINDS USUALLY MEAN A WARM DAY AND NO EXCEPTION THIS TIME
PERIOD. HIGHS MONDAY IN THE LOW TO MID 90S INTERIOR AND LOW 90S
THE RULE ALONG THE COAST. THE DEEP WEST TO SOUTHWEST FLOW WILL
ALSO LIMIT THE INLAND PUSH OF ANY SEA BREEZES. THERE SHOULD BE
ENOUGH MOISTURE TO PRODUCE LATE AFTERNOON EVENING STORMS EACH DAY.

&&

.AVIATION...LARGE AREA OF WIDESPREAD MULTILAYERED CLOUDS AND BAND OF
PERSISTENT RAIN WILL SLOWLY DROP SOUTHWARD OVERNIGHT...WITH
IMPROVING CIGS THIS TONIGHT. PRECIP COVERAGE WILL DECREASE FROM NW
TO SE TONIGHT/EARLY SATURDAY...ALTHOUGH ISOLATED SHOWERS/STORMS
WILL REMAIN POSSIBLE UNTIL PASSAGE OF UPPER TROUGH SATURDAY.

&&

.MARINE...SOUTHWEST WINDS 15-20 KT MAINLY OFFSHORE TONIGHT BECOMES
WEST 10-15 KT SATURDAY. LATE SATURDAY...FRONT CROSSES WATERS
FOLLOWED BY NW WIND SHIFT. WINDS BECOME SOUTH SUNDAY...THEN REVERT
TO WESTERLY COMPONENT BY EARLY NEXT WEEK. SEAS 3-5 FT
OFFSHORE...MINIMAL NEAR THE COAST TONIGHT...GRADUALLY SUBSIDING
SATURDAY...AND REMAINING AOB 3 FT ALL WATERS INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...WIDESPREAD RAINFALL NEAR 0.50 INCH WITH ISOLATED
TOTALS NEAR 1 INCH THROUGH TONIGHT. UPPER TROUGH AND SURFACE
BOUNDARY WILL CROSS REGION SATURDAY...FOLLOWED BY ARRIVAL OF
DRIER AIRMASS. MIN RH NEAR CRITICAL THRESHOLD POSSIBLE INLAND
SUNDAY AND MONDAY...THEN RECOVERING TUESDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  69  92 /  30  10  10  10
MCO  71  92  70  94 /  30  10  10  10
MLB  71  90  70  91 /  50  10  10  10
VRB  71  90  70  90 /  50  20  10  10
LEE  71  91  71  93 /  20  10  10  10
SFB  71  94  71  94 /  30  10  10  10
ORL  72  91  73  94 /  30  10  10  10
FPR  74  89  71  90 /  60  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

HAGEMEYER/SPRATT/GUSEMAN
Hazardous weather outlook, Jun 1, 12:04 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1204 PM EDT FRI JUN 1 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1204 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A PLUME OF VERY DEEP TROPICAL MOISTURE HAS OVERSPREAD PENINSULAR
FLORIDA...AND WILL REMAIN IN PLACE THROUGHOUT THIS AFTERNOON AND
EVENING. INCREASING ASCENT ASSOCIATED WITH AN UPPER LEVEL JET STREAK
WILL LEAD TO NUMEROUS SHOWERS AND SCATTERED EMBEDDED LIGHTNING
STORMS TODAY. BRIEF GUSTY WINDS AND OCCASIONAL TO FREQUENT LIGHTNING
WILL BE THE MAIN STORM THREATS TODAY. HOWEVER...WIDESPREAD
CLOUDINESS WILL LIMIT THE STRENGTH OF STORMS.

.FLOOD IMPACT...
WHILE LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AREAWIDE TODAY...THERE
IS A BETTER CHANCE FOR PERSISTENT RAINFALL ACROSS OKEECHOBEE...
SAINT LUCIE AND MARTIN COUNTIES. PONDING OF WATER ON ROADWAYS WILL
OCCUR IN LOCATIONS WHERE THE HEAVIER RAIN FALLS THIS AFTERNOON AND
THIS EVENING.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS MAY PRODUCE BRIEF GUSTY WINDS AND LOCALLY
HIGHER SEAS OVER THE ATLANTIC...INTRACOASTAL WATERS AND INLAND
LAKES TODAY. ISOLATED WATERSPOUTS WILL BE POSSIBLE NEAR BANDS OF
SHOWERS AND STORMS OFFSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MUCH LOWER COVERAGE OF STORMS WILL OCCUR THIS WEEKEND INTO EARLY
NEXT WEEK. STORM COVERAGE WILL RETURN TO EARLY WET SEASON NORMALS
BY WEDNESDAY. LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI/GUSEMAN

In the hours before

Special weather statement, Jun 1, 3:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT FRI JUN 1 2012

FLZ058-012030-
OKEECHOBEE-
345 PM EDT FRI JUN 1 2012

...FUNNEL CLOUDS POSSIBLE OVER NORTHERN OKEECHOBEE COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS 9
MILES SOUTHWEST OF KISSIMMEE PRAIRIE PRESERVE...MOVING NORTHEAST AT
25 MPH. THESE STORMS WILL MOVE ACROSS NORTHERN OKEECHOBEE COUNTY
THROUGH 420 PM.

PB
Special weather statement, Jun 1, 4:53 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EDT FRI JUN 1 2012

FLZ054-058-059-064-012145-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
453 PM EDT FRI JUN 1 2012

...FUNNEL CLOUDS POSSIBLE OVER MARTIN COUNTY...OKEECHOBEE
COUNTY...ST. LUCIE COUNTY...AND SOUTHEASTERN INDIAN RIVER COUNTY

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS...MOVING NORTHEAST AT 30 MPH. THE STORMS DEVELOPING TO THE
WEST IN OKEECHOBEE COUNTY WILL CONTINUE TO MOVE TOWARDS THE TREASURE
COAST. DUE TO ADDITIONAL SHEAR OVER THIS AREA A FEW OF THE STORMS
WILL ROTATE WITH THE POTENTIAL FOR DEVELOPING FUNNEL CLOUDS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR CONDITIONS FOR ANY
NEED TO ISSUE WARNINGS.

PB

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:21 PM EDTSpecial Marine WarningMLB84 min
Jun 1, 5:29 PM EDTTornado WarningMLBSaint Lucie61 min
Jun 1, 5:47 PM EDTSpecial Marine WarningMLB118 min

Nearby

Tornado Warnings in Florida, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.